Anorgasmia and Anti-depressants

It’s important to distinguish between someone who has never experienced an orgasm (called primary anorgasmia), and someone who used to have orgasms, but now cannot have them as frequently, or at all (secondary anorgasmia). For people who have never experienced an orgasm, often it takes learning more about yourself, your anatomy, and how your personal arousal cycle functions.

The experience for people who once experienced orgasms, but later cannot, is a very frustrating one. There are many possible reasons for secondary anorgasmia. Often something has changed physically, emotionally, or medically, or certain medications/herbs are taken.

  • For a physical example, some women stretch their pelvic floor in the process of birthing a child. This lack of tone in the pelvic floor takes away some of the arousal pressure the pelvic floor exerts on the clitoris, making it harder to reach orgasm.
  • For an emotional example, some people find that they are not as emotionally comfortable with a new partner, or are uncomfortable touching themselves when they don’t have a partner.
  • For a medical example, some people experience lower blood flow to the clitoris due to the same process that causes hardening of the arteries. This decrease in blood flow makes clitoral erection and orgasm much more difficult.
  • Other people experience less sensation due to illness (like multiple sclerosis or diabetes), and although their blood flow is adequate, their nervous system isn’t cooperating as it used to.
  • For a medication-related example, some people who take SSRI-type antidepressants, beta-blockers, or hormonal contraceptives find they can no longer have orgasms as easily, or at all.

For you, it’s possible that the antidepressant you take is a contributing problem. Call your pharmacist, and ask if the medication that you are taking is a “SSRI” antidepressant. Trade names of some popular SSRIs are Prozac, Zoloft, or Paxil, to name a few.

In the medical literature, SSRIs are described as a potential cause of male impotence, but for women this side effect is more often manifest by difficult in achieving orgasms, although they may become quite aroused. Why? We speculate that there is a lengthening of time of the arousal cycle (probably in men and women), so it may take more time, stimulation, and patience to achieve orgasm.

If you think that this is complicating your pleasure, there are a couple of strategies that we can recommend. First, consult the person who has prescribed this medication for you, and ask whether you still need to be on it, and if so, whether you need to be on this particular dose. Some women notice that their orgasms are easier to achieve with lower dosages of SSRIs.

If you and your health care provider think it’s still a good idea for you to take it, don’t give up. You may find that you can have wonderful orgasms with more intense stimulation than you may have needed in the past. You may want to consider beginning to use a vibrator, or using a stronger vibrator than before. Sometimes trying a more intense vibrator is helpful; the consistent vibration may increase your arousal over your orgasmic threshold. Finding the right strategy for you may be trial and error, but we suggest that you take it on as a pleasant opportunity to learn more about yourself.

 

Related Products:

Heartthrob
Our Bodies Ourselves